jones.sara's picture
jones.sara

Motrin and Robitussin Don't Mix (Please Read)

Subject
Motrin and Robitussin don't mix

Hey guys, I know some of you may have already heard of this, but I'm
not taking any chances. This happened locally to someone in Houma LA.

Madison, age 8, passed away just a few days ago. We've been asked to pass this on. Doctors told her family that there have been quite a few children Madison's age that have died recently the same way that she did, The only common link between them was that they were given Motrin (ibuprofen) and Robitussin together, this caused a heart attack. They believe this is what happened to them. They told her to alert everyone to this. Do not give children both of these medicines together. You can give them one or the other but not both. When Madison collapsed she suffered a heart attack and they were able to revive her but the loss of oxygen damaged her brain and she was put on the respirator. After this she had four strokes before she died after being taken off the respirator. Please pass this on.

Thanks,
Amy Portier
Guarantor Collector
Cardiovascular Institute of the South - Houma
985-876-8350
amy.portier@cardio..com



acitez's picture
acitez

Snopes says this is indeterminate. The active ingredient in Robitussin pediatric is dextromethorphan, and there is caution advised in using acetaminophen (tylenol, tramadol), but no noted problem with ibuprofen (motrin).

concerned mom's picture
concerned mom

Whether this story is true or not shldn't matter. I think it's an eyeopener to many parents to read labels, talk to drs, and be very cautious when administering meds. Never just assume. If there's ever a doubt or something just doesn't feel right, always consult a dr. Also, if another dr prescibes you meds while you're under the care of a primary physician, and your taking meds already, make sure you inform the other dr of this. Even if it's an over-the-counter drug, you can never be too careful. Ck all pharmacy labels as well to make sure your prescription has been filled correctly. I heard a story of a pharmacist giving a liquid form of a med prescribed b/c he didn't have it in tablet form. The dosage prescibed by the dr was more potent in liquid form, and if the patient didn't have the sense to question his dr about this, he cld have died.

vickisue's picture
vickisue

Sign in | Join

SEARCH
BUSINESS COMPUTING EDUCATION ELECTRONICS ENGINEERING ENVIRONMENT HEALTH INTERNET MOBILE MONEY MULTIMEDIA SCIENCE VIDEO GAMES HUBFOLIO
AVIATION GENETICS MEDICAL SCIENCE SPACE

Do Motrin and Robitussin Cause Heart Attacks When Combined in Children?
Article by Robyn Broyles (10,796 pts ) , published May 28, 2009
1 comment
Many people have read a message, widely circulated recently on the Internet, that an 8-year-old girl died of a heart attack caused by the combination of Motrin and Robitussin. The message asserts that "quite a few children" have died the same way. But is it true?

Ingredients of Motrin and Robitussin
The active ingredient of all Children's Motrin products is ibuprofen. Robitussin has two products for children with different active ingredients. The active ingredient of Children's Robitussin "Stubborn Cough" DM is dextromethorphan, while the active ingredients of Children's Robitussin Cough and Cold are dextromethorphan and pseudoephedrine.
The FDA has issued no warnings (none, zero) about interactions among these three drugs. There is no evidence that ibuprofen, dextromethorphan, or pseudoephedrine can cause heart attacks in children or adults when combined.
It is possible for a person, whether child or adult, to have an allergic reaction to an ingredient in a medication. The reaction could include anaphylaxis, which can result in loss of blood pressure, tachycardia (increased heart rate), breathing trouble, and sudden death. An anaphylactic reaction would most likely result from an allergy to a single ingredient, in which case it not be made more likely by combining medications.
Is it Safe to Mix Robitussin and Motrin?
One version of the e-mail was sent from an employee at a large children's hospital. I contacted the hospital's public relations department to ask about the story. I received a response saying that the e-mail forward was not an official e-mail from the hospital; it also said,
"The patient described in the forward was not a patient at [our hospital], and to the best of our knowledge, the information is not accurate. However, our physicians encourage consulting your child's care provider or a pharmarcist before mixing OTC medications."
In other words, there is no reason to think that mixing these particular medicines is dangerous when the correct dosing is used, although prudence suggests checking with a professional first.
Dangers of Mixing Medications
Although this story is almost certainly a hoax, there is truth to the idea that it can be dangerous to mix over-the-counter medications. Many cough and cold products contain multiple ingredients. If a parent gives multiple medicines to their child and does not pay close attention to the ingredients, they could give the child an overdose of one or more ingredients. An overdose can be dangerous or even fatal, especially with antihistamines, which are central nervous system depressants and can cause breathing to stop.
Always follow the dosage instructions for any over-the-counter medication, and do not give medicine more often than directed. Also, follow the age ranges as directed; do not give a product to a child younger than instructed on the label. Pay attention to ingredients to avoid doubling up. If you follow these guidelines, and check with a doctor, nurse, or pharmacist before mixing different products, you and your child can feel safe in taking OTC medicines.
The information in this article should not be considered medical advice. The information in this article is not meant to treat, diagnose, prescribe or cure any ailment. Always check with your physician before taking any products or following any advice you have read on Brighthub.com.

Read more: http://www.brighthub.com/science/medical/articles/36849.aspx#ixzz0Smii70pm

rjane2000's picture
rjane2000

The active ingredient in Robitussin IS NOT DEXTROMETHORPHAN unless it has DM after the Robitussin name. The active ingredient is GUAIFENESIN which is ONLY an expectorant. The DM seems to be the problem. I take PLAIN Robitussin with Ibuprofen ALL THE TIME WITH NO PROBLEMS!(Or generic Robitussin in pill form, guaifenesin ONLY) DM is a cough inhibitor, and is probably the problem!

rjane2000's picture
rjane2000

The active ingredient in Robitussin is gauifenesin. There is only a possible problem with Robitussin or any other generic when there is a DM after it, indicating Dextromethorphan is in it. It is the cough inhibitor. My Kids' Dr. said DO NOT GIVE DM to kids with asthma. They need to cough the mucus up from their lungs and not be inhibited!...

acitez's picture
acitez

Read the active ingredients label of the bottle you are pouring from. If it is Robitussin for Congestion, you are getting guaifenisen. Most of the other cough syrups are for suppression, and they use dextromathorphan.

http://www.robitussin.com/index.asp

Mom1941's picture
Mom1941

My son, not a child,died recently in his sleep. The two products he was using for a bad cold were Robitussin and Motrin. He did not know the risks of using them together and neither did I. There is hardly any info about this to the general public. No matter the age, stay very far away from taking these two products together, or taking them AT ALL. Motrin by itself trashes your liver. Get some more natural treatments.
The medical examiner has not yet gotten back to us as to whether he suffered a heart attack. Take care.